Kentucky, 2024

Damaging Winds in Kentucky, August 17, 2024

August 17, 2024 · NWS LMK · 29 events in 14 counties and zones

As a surface low moved east across the Great Lakes, its trailing cold front dropped south through the Midwest and towards the Lower Ohio Valley. Multiple rounds of convection worked through central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As a surface low moved east across the Great Lakes, its trailing cold front dropped south through the Midwest and towards the Lower Ohio Valley. Multiple rounds of convection worked through central Kentucky. Some of these thunderstorms produced damaging winds, resulting in scattered damage across central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 17, 12:40 PM EST, 45 minutes earlier. Its key messages:

  • * Strong to severe storms will be possible this afternoon and evening if morning convection doesn't limit diurnal warming. The main threats are damaging winds and hail. * Scattered showers and storms will be possible Sunday afternoon, but severe weather is not expected. Lingering isolated showers will be possible on Monday, mainly east of US 127. * Dry weather is expected Tuesday through Friday.
Area forecast discussion, Aug 17, 12:40 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
140 PM EDT Sat Aug 17 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

*   Strong to severe storms will be possible this afternoon and
    evening if morning convection doesn't limit diurnal warming. The
    main threats are damaging winds and hail.

*   Scattered showers and storms will be possible Sunday afternoon,
    but severe weather is not expected. Lingering isolated showers
    will be possible on Monday, mainly east of US 127.

*   Dry weather is expected Tuesday through Friday.

&&

.UPDATE...
Issued at 1214 PM EDT Sat Aug 17 2024

Have bumped up high temperatures by a degree or two given latest obs
overperforming the going forecast. Forecast products will be updated
shortly.

Issued at 1046 AM EDT Sat Aug 17 2024

So far this morning, isolated convection has moved across southern
Indiana and into north central Kentucky, with latest radar returns
showing this activity moving east of the I-75 corridor at this time.
Earlier in the morning, outflow from these storms produced gravity
waves which appeared to be trapped within the low-level stable
layer, and areas of low clouds developed along these waves. By this
time, a lot of that energy has mixed out as we have begun to
destabilize; however, a lingering area of additional clouds is noted
along the Ohio River, in addition to an unrelated area of low clouds
across east central KY. Otherwise, mostly sunny skies are present
across much of the area at this hour, allowing temperatures to
quickly warm into the upper 70s and lower 80s. We should continue to
warm into the upper 80s and lower 90s by this afternoon, with
current satellite showing relatively little cloud cover that could
stop the ascent in temperatures.

As far as the shower and storm potential for this afternoon is
concerned, preliminary 12Z guidance has trended a few hours later
for convective initiation. While cameras from across the area do
show nascent cu developing, SDF ACARS sounding in addition to 12Z
BNA sounding shows elevated LFCs just above 850 mb, so it should
take a while for things to destabilize enough to get additional
rounds of convection. Additionally, faster mid-level winds will
swing around the base of the trough later this afternoon,
contributing additional shear and possibly a bit of vort advection
which could add broad lifting. Finally, there is the sfc cold front
which should begin to drop through the region later this evening.
Any of the aforementioned features will assist in convective
initiation, and it is probable that there will be multiple waves of
showers and storms later today. Given latest guidance, would key on
18-20Z for afternoon convective initiation, with the main window for
showers and storms expected between 20-03Z (4-11pm EDT). Have added
PoPs across southern IN, though this would mainly be associated with
the cold front later this afternoon. With poor mid-level lapse rates
expected, and latest WV imagery showing quite a bit of mid-level dry
air (higher DCAPE), it still looks like damaging winds would be the
main severe threat, with hail being a secondary threat.

Updated products with tweaks to afternoon and evening PoPs were sent
a few moments ago.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 335 AM EDT Sat Aug 17 2024

The radar is quiet now, but another chance of thunderstorms is
expected to return today. To our north, a stacked low pressure
system sits over the Great Lakes, and as we head through the short-
term this system will only slide from the western side of the Great
Lakes to the eastern side. This will place the strongest winds on
the southern side of the trough directly over southern Indiana and
central Kentucky. Closer to the surface, the system's cold front
which is really weak and slow moving, making it hard to pinpoint its
location at times, is approaching the CWA from its current location
near the top of Illinois. The speed of this front and its passage is
slower than what was expected a few days ago. It is now on track to
get to southern Indiana this afternoon.

Currently, ahead of the front, precipitable water values are near an
inch, but with the approaching system increasing the pressure
gradient over the Lower Ohio Valley, 10-20 mph southwest winds will
lift precipitable water values to around 1.7" ahead of the front
this morning. Dew points will be in the low 70s, so we have the
moisture in place to develop some convection.

Looking to our west, over southeast Missouri and central Illinois,
there is some ongoing convection which is producing cloud debris,
and some CAM model guidance has some more cells developing over
southern Illinois over the next few hours. If these cells do develop
they will produce more cloud cover and likely work east into the
CWA. This convection could produce lightning and some gusts, but
wouldn't be severe. It could however produce enough cloud cover to
limit the strength of any afternoon convection.
.
Most model guidance places the bulk of afternoon convection in the
Bluegrass region, but this could also extend to near Louisville and
south through the Lake Cumberland area. Hodographs show
unidirectional marginal deep layer shear up to around 30 knots. The
driving force for any convection today will be the instability, and
this is where early convection and cloud debris could determine the
chances for severe weather later today. If cloud cover helps to
limit surface warming, MLCAPE values will likely be limited to
around 1,500 J/kg, but if cloud cover is more limited, MLCAPE values
could increase to around 2,000 J/kg, and where DCAPE values could
approach 1,200 J/kg, wind gusts could be more of a concern. Some
hail is also a possibility.

As the front slowly works south through the CWA, winds will veer
towards the west and west-northwest as they drop below 10 mph. Early
in the night, lines of convection will likely move to the southeast
as drier conditions follow from the northwest. Behind the front, an
isolated shower can't be ruled out, but most will remain dry.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 335 AM EDT Sat Aug 17 2024

Renewed convection is expected on Sunday near the left exit region
of an upper jet streak advancing from the Midwest to the lower Ohio
Valley. Chances will be highest east of Interstate 65 closer to the
axis of a 5H trough over the Appalachians. Mid-level lapse rates and
instability will be weak, and deep layer shear will be low with a
fairly uniform NW flow throughout the column. Nevertheless, seasonal
atmospheric moisture and convective temperatures reached in the 80
to 85 degree range will lead to development of scattered popcorn
showers and thunderstorms. No severe weather is expected. High
temperatures will be in the lower and middle 80s.

On Monday the upper trough over the Appalachians will shift only
slightly eastward, with topographically assisted diurnal convective
development expected over eastern Kentucky. A few showers and
possibly a small low-topped thunderstorm or two could percolate as
far west as the Interstate 75 corridor. Afternoon highs will only be
in the upper 70s to around 80.

The Tuesday through Friday period still looks dry as a large dome of
high pressure slides from Ontario to the East Coast. This will
initially provide southern Indiana and central Kentucky will cooler
than normal weather, with highs Tuesday around 80 and lows Tuesday
night in the 50s. Each subsequent day after Tuesday temperatures
will moderate as the high moves by, and by Friday afternoon
temperatures will be back in the middle and upper 80s with dew
points in the 60s.

&&

.AVIATION /18Z TAFS THROUGH 00Z MONDAY/...
Issued at 140 PM EDT Sat Aug 17 2024

Scattered thunderstorms have developed near BWG over the past hour
as well as between SDF and LEX. During the afternoon and early
evening hours, thunderstorms will be the primary hazard across the
region, bringing localized visibility reductions and gusty winds.
The greatest chances for TSRA this afternoon and evening are at LEX,
BWG, and RGA, with timing of storms expected between now and 01-02Z
tonight. Outside of storms, winds have picked up out of the west and
southwest ahead of a cold front, with gradient winds of 10-15 kt and
gusts of 20-25 kt expected this afternoon.

Once storms clear the area tonight, VFR conditions are expected
through much of the overnight, with localized fog possible where
heavy rainfall is observed today. Tomorrow morning, low stratus will
move in from the north, bringing MVFR ceilings primarily between 13-
17Z. Winds will veer to W/NW behind the cold front.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...CSG
SHORT TERM...KDW
LONG TERM...13
AVIATION...CSG
Hazardous weather outlook, Aug 17, 10:32 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1132 AM EDT Sat Aug 17 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181545-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
1132 AM EDT Sat Aug 17 2024 /1032 AM CDT Sat Aug 17 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few of the storms may produce strong gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered storms will be possible again on Sunday, but severe
weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reports of damaging winds this
afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Storms will move to the east-southeast at 25 to 30 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/EBW

In the hours before

Special weather statement, Aug 17, 11:52 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
1252 PM EDT Sat Aug 17 2024

KYZ042-043-049-171715-
Bourbon KY-Nicholas KY-Clark KY-
1252 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CLARK...
SOUTHEASTERN BOURBON AND SOUTHEASTERN NICHOLAS COUNTIES THROUGH 115
PM EDT...

At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sideview, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Middletown, Jackstown, Plum, Weston, Sprout, Bunker Hill, East
Union, Little Rock, and Moorefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3830 8385 3819 8398 3818 8399 3813 8406
      3812 8408 3808 8406 3807 8412 3822 8418
      3834 8386 3833 8386 3834 8384 3832 8385
      3831 8383
TIME...MOT...LOC 1651Z 252DEG 22KT 3816 8406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Aug 17, 12:14 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
1214 PM CDT Sat Aug 17 2024

KYZ062-071-171745-
Warren KY-Edmonson KY-
1214 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARREN AND
SOUTHWESTERN EDMONSON COUNTIES THROUGH 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm
north of Plum Springs, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smiths Grove, Oakland, Chalybeate, Rhoda, Girkin, Nick, Glenmore,
Loving, and Tuckertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3708 8649 3715 8645 3716 8644 3717 8644
      3715 8642 3715 8641 3717 8641 3717 8640
      3718 8640 3716 8616 3697 8624
TIME...MOT...LOC 1713Z 290DEG 16KT 3712 8636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Aug 17, 12:44 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
1244 PM CDT Sat Aug 17 2024

KYZ062-071-171815-
Warren KY-Edmonson KY-
1244 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARREN AND SOUTH
CENTRAL EDMONSON COUNTIES THROUGH 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plum Springs, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Plum Springs, Smiths Grove, Oakland, Bristow,
Sunnyside, Girkin, Gotts, Polkville, and Loving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3703 8645 3712 8641 3711 8615 3693 8624
TIME...MOT...LOC 1744Z 289DEG 11KT 3706 8635

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webb
Special weather statement, Aug 17, 1:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
111 PM CDT Sat Aug 17 2024

KYZ071-073-074-171845-
Warren KY-Allen KY-Barren KY-
111 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALLEN...EAST
CENTRAL WARREN AND WEST CENTRAL BARREN COUNTIES THROUGH 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Plum Springs, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smiths Grove, Oakland, Three Forks, Red Cross, Pondsville, Loving,
Hays, Berry Store, Polkville, and Port Oliver Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 8633 3710 8624 3709 8620 3708 8619
      3706 8611 3703 8601 3686 8615
TIME...MOT...LOC 1811Z 302DEG 11KT 3701 8622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Webb
Special weather statement, Aug 17, 1:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
214 PM EDT Sat Aug 17 2024

KYZ035-036-040-171900-
Scott KY-Woodford KY-Franklin KY-
214 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WOODFORD...SOUTHWESTERN
SCOTT AND FRANKLIN COUNTIES THROUGH 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Frankfort, Midway, Stamping Ground, Slickway, Harvieland, Bridgeport,
Mckees Crossroads, Duckers, Millville, and Watkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3809 8466 3813 8502 3814 8502 3816 8501
      3818 8501 3823 8500 3827 8500 3829 8498
      3833 8465
TIME...MOT...LOC 1814Z 270DEG 18KT 3821 8491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webb

The radar

The Louisville radar (KLVX), 112 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 17, 1:25 PM EST
Where
Scott County, 0.88 mi NE of Sand Lick
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.260, -84.710

A tobacco barn was destroyed.

Thunderstorm Wind, Fayette

When
August 17, 2:25 PM EST
Where
Fayette County, 1.18 mi SSE of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.035, -84.490

A large tree limb fell down on a vehicle in Woodland Park.

Thunderstorm Wind, Fayette

When
August 17, 2:32 PM EST
Where
Fayette County, (Lex)blu Grs Fld Lex
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.030, -84.600

Thunderstorm Wind, Fayette

When
August 17, 2:43 PM EST
Where
Fayette County, 1.77 mi WSW of Jonestown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.970, -84.530

A large tree branch snapped and fell onto a home in South Lexington.

Thunderstorm Wind, Clark

When
August 17, 2:44 PM EST
Where
Clark County, 1.22 mi WNW of Wyandotte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.054, -84.272

A large tree fell on Clintonville Road at Van Meter Road.

Thunderstorm Wind, Clark

When
August 17, 2:50 PM EST
Where
Clark County, 2.28 mi WNW of Winchester Heliport
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -84.210

Thunderstorm Wind, Fayette

When
August 17, 2:54 PM EST
Where
Fayette County, 1.5 mi SSE of Jonestown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.959, -84.495

There were multiple reports of tree damage and power lines down in south Lexington, including on Jairus Drive.

Thunderstorm Wind, Washington

When
August 17, 2:54 PM EST
Where
Washington County, 0.88 mi NE of Willisburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.810, -85.110

Power lines were down.

Thunderstorm Wind, Fayette

When
August 17, 3:01 PM EST
Where
Fayette County, 2.08 mi S of Coletown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.900, -84.429

A large tree fell down across Crawley Lane.

Thunderstorm Wind, Washington

When
August 17, 3:18 PM EST
Where
Washington County, 0.56 mi NNE of Mackville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.738, -85.067

A large tree and power lines were down in Mackville.

Thunderstorm Wind, Clark

When
August 17, 3:19 PM EST
Where
Clark County, 1.63 mi WNW of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.987, -84.209

Social media reported that power lines were snapped near Taco Bell in Winchester.

Thunderstorm Wind, Garrard

When
August 17, 3:43 PM EST
Where
Garrard County, 0.46 mi SW of Buckeye
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.715, -84.506

There were trees down on Oscar Ray and Tommy Murphy Road.

Thunderstorm Wind, Madison

When
August 17, 3:47 PM EST
Where
Madison County, 1.38 mi S of Bradshaw Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.710, -84.450

Metal siding was removed from a home.

Thunderstorm Wind, Garrard

When
August 17, 3:57 PM EST
Where
Garrard County, 0.23 mi NNW of Hackley
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.633, -84.472

Trees fell down on Gillespie Pike and Highway 1295.

Thunderstorm Wind, Boyle

When
August 17, 4:00 PM EST
Where
Boyle County, 1.57 mi SE of Perryville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.635, -84.928

There were trees down on the 4500 block of Webster Road.

Thunderstorm Wind, Madison

When
August 17, 4:03 PM EST
Where
Madison County, 0.97 mi N of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.664, -84.251

Social media post shows a tree down in Richmond Battlefield Park.

Thunderstorm Wind, Boyle

When
August 17, 4:06 PM EST
Where
Boyle County, 0.62 mi NW of Mitchellsburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.607, -84.957

There were several trees down near the intersection of Mitchellsburg Road and Harberson Lane. There were also trees down on Bakers Lane, around the 9700 and 10300 block of Lebanon Road, and on Scrubgrass Road.

Thunderstorm Wind, Madison

When
August 17, 4:10 PM EST
Where
Madison County, 0.5 mi ESE of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.578, -84.291

A few trees fell down near Ellipse Street and the Walnut Meadow area.

Thunderstorm Wind, Casey

When
August 17, 4:25 PM EST
Where
Casey County, 2.31 mi WNW of Butchertown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.531, -84.940

There were trees down on Elk Cave Branch Road.

Thunderstorm Wind, Lincoln

When
August 17, 4:30 PM EST
Where
Lincoln County, 1.34 mi WSW of Moreland
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.491, -84.842

Trees were down on Black Pike near Hustonville.

Thunderstorm Wind, Lincoln

When
August 17, 4:38 PM EST
Where
Lincoln County, 0.91 mi SE of Grab Orchard
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.460, -84.510

There were trees down on Elm Street.

Thunderstorm Wind, Lincoln

When
August 17, 4:42 PM EST
Where
Lincoln County, 5.33 mi NE of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.581, -84.760

Trees were down on Airport Road near the Lincoln Boyle county line.

Thunderstorm Wind, Lincoln

When
August 17, 4:45 PM EST
Where
Lincoln County, 0.89 mi NNW of Halls Gap
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.482, -84.636

Trees were down on Fairground Road.

Thunderstorm Wind, Warren

When
August 17, 3:52 PM CST
Where
Warren County, 0.97 mi NW of Memphis Jct
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.961, -86.491

There were trees and power lines down at the intersection of Russellville Road and Dishman Lane.

Thunderstorm Wind, Meade

When
August 17, 5:55 PM EST
Where
Meade County, 0.67 mi SSW of Brandenburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.991, -86.173

There were trees and power lines down on Old State Road in Brandenburg.

Thunderstorm Wind, Logan

When
August 17, 5:36 PM CST
Where
Logan County, 1.53 mi NNE of Halo
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.892, -86.814

There were trees down near the intersection of Plainview Church Road and Proctor Mill Road.

Thunderstorm Wind, Russell

When
August 17, 5:40 PM CST
Where
Russell County, 2.07 mi N of Catherine
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -84.920

A couple of open faced barns were destroyed. Power poles were also broken.

Thunderstorm Wind, Clinton

When
August 17, 5:58 PM CST
Where
Clinton County, 0.55 mi W of Aaron
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.820, -85.190

There were numerous trees down along US 127 in the northern part of the county.

Thunderstorm Wind, Clinton

When
August 17, 6:18 PM CST
Where
Clinton County, 2.23 mi E of Static
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.621, -85.040

There were trees down on Beatty Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214662, 1214660, 1214665, 1214642, 1214641, 1214666, 1214643, 1214645, 1214649, 1214646, 1214654, 1214651, 1214655, 1214653, 1214909, 1214910, 1214912, 1215034, 1214686, 1214696, 1214697, 1214698, 1214699, 1215036, 1215038, 1215039, 1215040, 1214906, 1214907.